Hail, Cherokee
- When
- February 17, 10:05 PM CST
- Where
- Cherokee County, 3.5 mi S of Galena
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.020, -94.640
A cluster of thunderstorms that moved primaily over northeast Oklahoma and southwest Missouri, clipped southeast Cherokee County producing hail near Galena.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A cluster of thunderstorms that moved primaily over northeast Oklahoma and southwest Missouri, clipped southeast Cherokee County producing hail near Galena.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 17, 9:53 PM CST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 953 PM CST TUE FEB 17 2009 ...MESOSCALE CONVECTIVE DISCUSSION... .DISCUSSION... ELEVATED THUNDERSTORMS CONTINUE TO DEVELOP IN NORTHEAST OKLAHOMA AND EXTREME SOUTHERN MISSOURI ASSOCIATED WITH A STRENGTHENING LOW LEVEL JET NEAR 55 KNOTS PER CONWAY PROFILER. THIS LOW LEVEL JET HAS QUICKLY MODIFIED MESOSCALE CONDITIONS WITH 3 HOUR MUCAPE CHANGES OF 600 J/KG NOTED ALONG THE NOSE OF THE JET. ELEVATED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS IN EXTREME SOUTHERN MISSOURI. UPDATED FORECAST OUT SHORTLY. ANGLE && .AVIATION... SOUTH TO SOUTHWEST SURFACE WINDS WILL REMAIN STRONG AND GUSTY AHEAD OF A FRONT IN THE PLAINS. THIS FRONT WILL MOVE THROUGH SOUTHWEST MISSOURI OVERNIGHT BRINGING A WIND SHIFT TO THE NORTHWEST. A DRY FRONTAL PASSAGE IS EXPECTED AT THE AERODROMES. WIND SHEAR WILL GRADUALLY EASE WITH THE APPROACH AND PASSAGE OF THE FRONT. MVFR CEILINGS WILL GRADUALLY RAISE TO VFR WITH DRIER AIR ADVECTING INTO THE REGION. ANGLE && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1000 PM CST TUE FEB 17 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190400- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1000 PM CST TUE FEB 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS ACROSS EXTREME SOUTHERN MISSOURI WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND WIND UP TO 60 MPH THROUGH 3 AM. BREEZY CONDITIONS WILL PERSIST NORTH AND WEST OF THE OZARK PLATEAU. LOW PRESSURE OVER THE PLAINS WILL PRODUCE A SOUTH WIND OF 15 TO 30 MPH AT TIMES. PATCHY FOG WILL AFFECT SOUTH CENTRAL MISSOURI TONIGHT. VISIBILITIES WILL BE REDUCED TO NEAR A HALF MILE IN LOCALIZED AREAS...ESPECIALLY IN VALLEYS AND LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AN UPPER LEVEL DISTURBANCE WILL PUSH THROUGH THE AREA FRIDAY NIGHT AND MAY BRING A BRIEF PERIOD OF LIGHT SNOW TO THE AREA. LITTLE OR NO ACCUMULATION IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) ANGLE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 946 PM CST TUE FEB 17 2009 MOZ101>103-180415- STONE MO-BARRY MO-MCDONALD MO- 946 PM CST TUE FEB 17 2009 ...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN MCDONALD...SOUTHERN BARRY AND STONE COUNTIES UNTIL 1015 PM CST... AT 945 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CASSVILLE...MOVING EAST AT 60 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. PEOPLE IN SOUTHEASTERN MCDONALD...SOUTHERN BARRY AND STONE COUNTIES...INCLUDING THE CITIES OF CASSVILLE...WEST BRANSON AND REEDS SPRING...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. BARJENBRUCH
The Springfield radar (KSGF), 112 km away, was scanning. The volume nearest the first event began at 04:04 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154924.